Suboxone overdoses are considered rare, but that doesn’t mean they don’t happen. The medication has been designed to be as safe as possible, but a person can still overdose on it, as its manufacturer Indivior notes in its guide on the drug. It is common knowledge that medications should be taken as prescribed, but in many cases, they aren’t. And this is what often leads to an overdose. Suboxone, is a sublingual tablet medication made up of two drugs—buprenorphine and naloxone. It is commonly used to treat opioid dependence in people who need to reduce or quit their opioid use.

This is especially true of those who participate in a medication-assisted treatment (MAT) program that combines the use of medication along with behavioral therapy.

A Closer Look at What’s in Suboxone

Buprenorphine is in a class of medications called opioid partial agonist-antagonists. It is similar to weaker opioids in that it produces euphoria and depressed breathing as opioids do. However, its effects are not as strong as certain opioids, such as heroin and methadone, which means there’s less chance that a person will misuse it or abuse it.

The opioid effects of Suboxone increase with each dose, as the Substance Abuse and Mental Health Services Administration (SAMHSA), explains. However, at moderate doses, the effects do level off, even as more doses are taken. This “ceiling effect,” as this property is called, means a person will feel fewer effects with each dose, a feature that helps protect against misuse or abuse of the drug, and ultimately, overdose.

The other ingredient, naloxone, temporarily reverses the effects of stronger opioids, including buprenorphine. On its own, however, the medication can help people survive an opioid overdose. It does this by blocking opioid receptor sites, and this is what reverses the toxic effects of the overdose.

As SAMHSA explains, “Naloxone is also added to buprenorphine to decrease the likelihood of diversion and misuse of the combination drug product.”

Medication is Still Abused

Even with safeguards in place, some Suboxone users abuse the drug, and this is a dangerous practice. Abuse includes crushing the medication into a powder that is then snorted or injected via a needle (intravenously).

If the drug is taken excessively or ingested in amounts larger than prescribed, one can experience strong effects similar to those of more potent opioids, such as heroin, morphine, or oxycodone (OxyContin). Doing this repeatedly over time can lead to developing a physical and/or psychological dependence on Suboxone and becoming addicted to it. Changing the drug’s form or taking more than recommended isn’t where the abuse stops.

Some people also abuse Suboxone by mixing it with other substances, such as benzodiazepines, sedatives, tranquilizers, antidepressants, or alcohol. This is strongly not recommended. It is a dangerous, slippery slope that can lead to overdose and possibly death.

Some opioid overdoses happen for other reasons, as SAMHSA notes. These reasons include being unclear on how to use the medication properly, taking an extra dose, or someone taking medication that’s prescribed to another person.

If an overdose happens, things can be done to try to save a person’s life. Read on to learn how to recognize and treat Suboxone overdose

Signs of Suboxone Overdose

The signs and symptoms of a Suboxone overdose can look similar to those that happen during an overdose on other opioids, such as the illicit opiate heroin and prescription pain reliever drugs, such as codeine and fentanyl.

If you or someone you know has taken too much Suboxone, you can expect symptoms such as:

  • Extreme drowsiness
  • Slowed reflexes
  • Nausea, vomiting
  • Low blood pressure
  • Pinpoint pupils
  • Blurred vision
  • Unclear thinking
  • Coordination problems
  • Slowed or stopped breathing
  • Slowed heartbeat
  • Anxiety, mood swings
  • Seizures
  • Coma
  • Death

A Suboxone overdose is serious business. It requires emergency attention as this event can leave someone permanently injured or dead. Call 911 immediately to receive aid from trained first responders. If needed, provide emergency aid until the paramedics arrive.

Keep in mind that some states have Good Samaritan laws, which protect you and the person who has overdosed from being legally penalized while being treated for an overdose, even if the drug used is legally or used illegally.

Treating Suboxone Overdose

Dial 911 for emergency help. Share your location with the operator and be clear when expressing that you are calling for help for a person who has overdosed.

Tell the operator essential information, such as the person’s age, sex, weight, and other drugs the person may have taken. If the person is conscious, ask for vital information that can be helpful in getting the person the emergency aid they need as quickly as possible.

Give naloxone to the person if the medication is available. Naloxone, which is separate from the naloxone present in Suboxone, treats opioid overdose. A coherent person in overdose may be able to help you to locate the medication so that you can help. Brand names for naloxone include EVZIO and Narcan. According to GetNaloxoneNow.org, it can be administered in the form of a  nasal spray, an injection via a needle, or an auto-injector with a prefilled, ready-to-use dose of medication.

You can also call out to people who may be nearby and ask if anyone has naloxone on hand. Relatives, caregivers, or users can legally acquire naloxone-based drugs that can be used in emergencies such as these.

Begin CPR immediately on a person who is not breathing or a person whose heart has stopped. The 911 emergency dispatcher may be able to walk you through and give you instructions on how to do this. Follow the instructions carefully.

Of course, overdose symptoms vary by the person. Someone who has overdosed on Suboxone may have symptoms that differ from those listed above. If so, it doesn’t mean the person is safe; the individual still needs help.

One reason the symptoms may look different is a person may have taken Suboxone along with other substances, which can change how symptoms present themselves.

This is why first responders need as much information as possible. Helpful information, such as how the overdose occurred and what substances were involved, can help ensure the person gets the right treatment. As mentioned earlier, calling 911 is the right thing to do, but consult with a medical professional about any other symptoms that raise concern as soon as possible.

If you or someone you know is taking Suboxone on prescription, it’s best to avoid taking other drugs with it, both prescription and nonprescription. If you are taking Suboxone on prescription, tell your physician and pharmacist about all the medications you are taking. Also tell them about any vitamins, nutritional supplements, and herbal products, MedlinePlus.gov advises.

Time to Get Help

Taking too much Suboxone is a sure sign that it’s time to see a doctor, whether the user is on a prescription for the medication or is using it recreationally.

If you are on a treatment plan, but you’re misusing the medication, then your doctor can adjust the treatment plan you’re following. Your plan may also need to be changed to address the issue of misuse or abuse, and there are effective alternative treatment plans that can help you with this.

Recreational Suboxone users are advised to seek professional treatment immediately. Misusing this drug can harm the body.

If the medication is used along with other drugs or alcohol, the compounded effects of all the substances together can combine and harm the body, making overdose even more complicated and harder to reverse than if just Suboxone were used alone.

Tap to GET HELP NOW: (855) 960-5456